Utah, 2011Flash Flooding and Hail in Utah, August 18 to 22, 2011
August 18 to 22, 2011 · NWS SLC · 9 events in 5 counties and zones
The flash flooding threat began again in the middle of the month, with the largest flash floods in Capitol Reef National Park and along the Escalante River. Isolated large hail was reported with a couple of storms, and cloud-to-ground lightning struck a couple individuals.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The flash flooding threat began again in the middle of the month, with the largest flash floods in Capitol Reef National Park and along the Escalante River. Isolated large hail was reported with a couple of storms, and cloud-to-ground lightning struck a couple individuals.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 18, 9:19 AM MST, 2 hours 6 minutes earlier.
Area forecast discussion, Aug 18, 9:19 AM MST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1019 AM MDT THU AUG 18 2011
.SYNOPSIS...MOISTURE WILL INCREASE OVER THE AREA FROM THE
SOUTH TODAY...AND LINGER OVER MAINLY EASTERN UTAH FRIDAY. A
REINFORCING SHOT OF MOISTURE WILL MOVE NORTHWARD ACROSS THE AREA
AGAIN SATURDAY THAT WILL ALSO LIKELY LINGER INTO SUNDAY. A DRYING
TREND SHOULD SET IN FOR EARLY NEXT WEEK.
&&
.DISCUSSION...MOISTURE OVER ARIZONA IS BEING BROUGHT NORTHWARD
TODAY BY A WEAK UPPER LEVEL DISTURBANCE LOCATED OVER SOUTHERN
CALIFORNIA THIS MORNING. THIS FEATURE WAS MORE DISTINCTLY EVIDENT
OFF OF THE NORTHERN BAJA COAST YESTERDAY BUT AS IT MOVES NORTH AND
GETS CAUGHT UP IN THE WESTERLIES IT IS LOSING ITS IDENTITY AS WELL
AS ITS STRENGTH. WITH THIS IN MIND HAVE BACKED OFF SOMEWHAT ON THE
POPS OVER NORTHERN UTAH THIS AFTERNOON AS MODELS NOT AS MOIST
ACROSS THE NORTH AS PREVIOUS RUNS. THE MOISTURE IS STILL EXPECTED
TO BE MAINLY HIGH LEVELS SO MOST OF THE THUNDERSTORMS TODAY EXCEPT
OVER THE SOUTHERN MOUNTAINS ARE EXPECTED TO BE DRY...PRODUCING
GUSTY WINDS RATHER THAN MUCH RAIN.
ADJUSTED TEMPERATURES A LITTLE BIT FOR THIS AFTERNOON AS CLOUD
COVER SHOULD NOT BE MUCH OF A FACTOR THIS AFTERNOON...SO BROUGHT
TEMPERATURES UP IN MANY AREAS...CLOSER TO HIGHS REACHED YESTERDAY.
IN THE WAKE OF THIS WEAK FEATURE THE MODELS ARE SHOWING A MORE
STABLE AIR MASS MOVING IN ACROSS THE WEST AND SOUTHWEST PORTIONS
OF THE AREA FOR FRIDAY. THE MOST UNSTABLE AREAS WILL BE OVER
EASTERN AND NORTHERN PORTIONS. THE LATEST NAM GUIDANCE IS SHOWING
ANOTHER SURGE OF MOISTURE MOVING UP ACROSS THE MAJORITY OF THE
STATE FROM ST. GEORGE TO SLC EASTWARD FOR SUNDAY. THE GFS IS NOT
AS ENTHUSIASTIC BUT DOES INDICATE MOISTURE OVER THE MOUNTAINS AND
EASTWARD FOR SUNDAY. WILL TAKE A CLOSER LOOK FOR AFTERNOON
PACKAGE. MAY HAVE TO UP POPS FOR BOTH SATURDAY AND SUNDAY.
&&
.AVIATION...SURFACE WINDS AT THE SLC TERMINAL ARE EXPECTED TO SWITCH
TO THE NORTHWEST BETWEEN 18Z AND 20Z TODAY...WITH A SLIGHT CHANCE
THAT WINDS REMAIN SOUTHERLY THROUGH 21Z. WINDS SHOULD RETURN TO
SOUTHERLY AROUND 02Z. THUNDERSTORMS SHOULD STAY WELL SOUTH OF THE
TERMINAL TODAY...BUT COULD BEGIN TO IMPACT THE SALT LAKE VALLEY THIS
EVENING. THERE IS A 20 PERCENT CHANCE THAT STORMS WILL IMPACT THE
TERMINAL BETWEEN 00Z AND 06Z TONIGHT...WITH GUSTY ERRATIC WINDS
BEING THE MOST LIKELY IMPACT.
&&
.FIRE WEATHER...THE MOISTURE SPREADING IN FROM THE SOUTH TODAY WILL
RESULT IN ISOLATED TO SCATTERED THUNDERSTORMS ACROSS THE SOUTHERN
HALF OF THE STATE THIS AFTERNOON SPREADING INTO THE NORTH THIS
EVENING. STORMS ACROSS CENTRAL AND SOUTHERN UTAH TODAY AND NORTHERN
UTAH THIS EVENING WILL TEND TO PRODUCE LIGHTNING WITH LITTLE OR NO
RAIN HITTING THE GROUND. COVERAGE OF THIS DRY LIGHTNING IS NOT
EXPECTED TO BE GREAT ENOUGH TO WARRANT FIRE WEATHER HEADLINES AT
THIS TIME.
SLIGHT DRYING IS NOW EXPECTED ON FRIDAY BUT ENOUGH MOISTURE SHOULD
LINGER FOR ANOTHER ROUND OF AFTERNOON THUNDERSTORMS AND THESE WILL
CONTINUE TO BE ON THE DRY SIDE. MOISTURE IS NOW FORECAST TO BECOME
DEEPER AGAIN ON SATURDAY...WITH A CORRESPONDING INCREASED CHANCE OF
WETTING RAINS. THE LATEST GUIDANCE NOW IMPLIES THIS DEEPER MOISTURE
MAY EVEN REMAIN IN PLACE INTO SUNDAY BEFORE THE FLOW VEERS TO MORE
WESTERLY BRINGING A DRIER AIR MASS BACK TO UTAH MONDAY. THIS DRIER
AIR MASS WILL LIKELY LINGER INTO THE MIDDLE OF NEXT WEEK.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&
PUBLIC...STRUTHWOLF
AVIATION...WILENSKY
FIRE WEATHER...WILENSKY
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 18, 2:24 AM MST, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
324 AM MDT THU AUG 18 2011
UTZ001>016-019>021-517-518-WYZ021-191000-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
324 AM MDT THU AUG 18 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TONIGHT
MOISTURE WILL RETURN NORTHWARD ACROSS THE OUTLOOK AREA
TODAY BRINGING A THREAT FOR SHOWERS AND THUNDERSTORMS. DRY
MICROBURSTS AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE
POSSIBLE WITH THESE STORMS THROUGH THIS EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
MOISTURE WILL REMAIN IN PLACE ACROSS THE AREA FRIDAY THROUGH
SATURDAY...ALLOWING FOR A CONTINUED THREAT OF SHOWERS AND
THUNDERSTORMS. THE POTENTIAL FOR LOCALLY HEAVY RAINFALL WILL
INCREASE DURING THIS TIME ACROSS SOUTHERN AND EASTERN UTAH.
DRIER AIR LOOKS TO GRADUALLY SPREAD INTO THE REGION SUNDAY THROUGH
MONDAY ALLOWING FOR A DECREASE IN THUNDERSTORM ACTIVITY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Event by event
5 flash flood, 2 lightning, 2 hail. Local standard time, as filed.
Lightning, Garfield
- When
- August 18, 11:25 AM MST
- Where
- Garfield County, 3.12 mi S of Bryce Canyon
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 37.625, -112.167
A 51-year-old German tourist in Bryce Canyon National Park was hiking with his family along the Rim Trail near Sunset Point, when an isolated thunderstorm moved into the area. Most of the family ran toward their car, but the man sought refuge under a large Ponderosa Pine. A bolt of lightning stuck the tree, with some of the energy being transferred to the man, and he died at the scene.
Lightning, Weber
- When
- August 19, 8:15 AM MST
- Where
- Weber County, 0.7 mi NNW of Wilson
- Injuries
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 41.239, -112.025
A construction worker, who was walking toward his truck at the Granite Construction Company supply site in West Haven, was thrown back from the truck when a bolt of lightning struck the vehicle. He was thrown several feet in the air and landed on his face, suffering facial injuries and hand abrasions. He would survive his injuries.
Hail, Salt Lake
- When
- August 20, 5:40 PM MST
- Where
- Salt Lake County, 1.48 mi SSW of Murray
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.650, -111.890
Hail with a diameter of approximately 0.75 inches was observed near Murray.
Flash Flood, Wayne
- When
- August 20, 6:00 PM MST to 8:00 PM MST
- Where
- Wayne County, 0.59 mi NW of Fruita to 0.48 mi S of Fruita
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 38.286, -111.258
Flash flooding occurred in Capitol Reef National Park, just south of the visitors center. Doppler radar indicated rainfall estimates of about an inch of water in 3 hours time.
Flash Flood, Garfield
- When
- August 21, 2:05 PM MST to 6:05 PM MST
- Where
- Garfield County, 8.94 mi NW of Escalante to 8.77 mi SSE of Boulder
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 37.865, -111.711
Flash flooding occurred on the northern tributaries of the Escalante River, especially on North Creek and the North Fork of Birch Creek. This flooding eventually made its way down the Escalante, with a gauge along the Escalante quickly increasing to 1700 cfs. Note that flash flooding also occurred further downstream in Kane County.
Hail, Garfield
- When
- August 21, 2:20 PM MST
- Where
- Garfield County, 0.69 mi S of Escalante
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.760, -111.600
Hail with a diameter of 0.75 inches was reported in Escalante.
Flash Flood, Kane
- When
- August 21, 4:10 PM MST to 6:10 PM MST
- Where
- Kane County, 13.8 mi SW of (U17)bullfrog (Amos) to 16.15 mi WNW of Bullfrog
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 37.336, -110.894
Flash flooding that began further north on the Escalante River eventually made its way downstream, with the strong flow of water finally dissipating when it reached Lake Powell. Note that this flooding began in Garfield County, with most of the rainfall also occurring in the basins further upstream.
Flash Flood, Wayne
- When
- August 22, 1:00 PM MST to 3:00 PM MST
- Where
- Wayne County, 1.46 mi SE of Fruita to 2.66 mi E of Fruita
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 38.266, -111.230
Light but steady rain over Capitol Reef National Park produced flash flooding in the Grand Wash.
Flash Flood, Garfield
- When
- August 22, 1:55 PM MST to 3:55 PM MST
- Where
- Garfield County, 2.63 mi SW of Escalante to 7.73 mi SSW of Escalante
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 37.746, -111.637
Personnel from the Grand Staircase Escalante-National Monument reported flash flooding along Alvey Wash.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Missouri, August 18 to 19, 20112 injured · $1.2 million · 1.75 in hail · 71 events
- Hail and Damaging Winds in South Dakota, August 18, 2011$2.5 million · 1.75 in hail · 17 events
- Hail and Damaging Winds in Iowa, August 18, 2011$3.4 million · 2.75 in hail · 10 events
- Hail in Ohio, August 18 to 19, 2011$650,000 · 2 in hail · 31 events
- Flash Flood and Damaging Winds in Arizona, August 18, 20111 injured · $1.1 million · 65 kt wind · 4 events
- Hail in South Dakota, August 18, 2011$945,000 · 2.75 in hail · 6 events
- Flash Flood and Hail in Nebraska, August 18, 2011$435,000 · 4.25 in hail · 18 events
- Tornado and Hail in North Carolina, August 18, 2011$500,000 · EF0 · 7 events
- Hail and Damaging Winds in Pennsylvania, August 18 to 19, 2011$300,000 · 1.25 in hail · 16 events
- Flash Flood and Dust Storm in Arizona, August 18, 2011$285,000 · 54 kt wind · 8 events
- Tornado and Flash Flood in Nebraska, August 18, 20113 injured · $6,000 · EF0 · 51 events
- Hail and Damaging Winds in Iowa, August 18, 20115 injured · 3 in hail · 32 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 345039, 345040, 345087, 344987, 344990, 345088, 344991, 344993, 344995.